Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 1, NWS Quad Cities, IA

March 26, 2000Hancock County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 26, 2000, 4:19 PM CST for Hancock County, Illinois. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 26, 2000, 4:19 PM CST (22:19 UTC)
Expired
Mar 26, 2000, 5:00 PM CST
In force
41 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hancock County, IL

The radar

The Lincoln radar (KILX), 170 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 4:53 PM CSTHail 0.75Plymouth, IL
Mar 26, 4:55 PM CSTHail 0.75Lima, ILStorm spotters reported 3/4 inch hail covering the ground just southeast of Lima.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2204 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 262220
SVRMLI
ILC067-262300-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
419 PM CST SUN MAR 26 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HANCOCK COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 500 PM CST

* AT 419 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 7 MILES SOUTHWEST OF TIOGA...OR
  4 MILES EAST OF CANTON MISSOURI...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   TIOGA BY 425 PM CST.
   STILLWELL BY 435 PM CST.
   BOWEN BY 445 PM CST.
   PLYMOUTHQ BY 455 PM CST.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL UP TO 1 INCH IN 
DIAMETER. IF YOU ARE IN THE PATH OF THIS STORM TAKE SHELTER 
IMMEDIATELY.

LAT...LON 4018 9164 4001 9155 4021 9090 4037 9097

CROSBIE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 3:11 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 26, 3:11 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
235 PM CST SUN MAR 26 2000

FAST-PACED SPRING WEATHER CONTINUES.  COLD FRONT IS PLOWING EAST AT
40 KNOTS THROUGH IOWA THIS AFTERNOON AND SHOULD REACH THE
MISSISSIPPI RIVER BY 01Z.  PRECIP NORTH OF I-80 IS AHEAD OF THE
FRONT AND ELEVATED.  SHOWERS AND WIND GUSTS OVER 40 MPH LIKELY...BUT
THIS ACTIVITY SHOULD DIMINISH AFTER SUNSET.  STORMS IN NORTHERN
MISSOURI ARE TAPPING INTO LOW-LEVEL MOISTURE DUE TO STRONG
CONVERGENCE ALONG THE FRONT.  LARGE HAIL ALREADY REPORTED WITH THESE
STORMS AND WOULD SLSO EXPECT STRONG WINDS GIVEN THE SPEED OF THE
FRONT AND CONVECTION ALONG IT.

FRONT RIPS THROUGH TONIGHT AND THE NEXT PROBLEM WILL BE STRONG WINDS
IN THE TIGHT GRADIENT BEHIND THE FRONT.  STRONG SUBSIDENCE BEHIND
THE UPPER WAVE...COMBINED WITH THE STRENGTHENING SURFACE GRADIENT
SHOULD KEEP WINDS NEAR OR JUST ABOVE ADVISORY CRITERIA.  AFTER
COORDINATION WITH DMX AND ARX...WILL ISSUE WIND ADVISORY FOR THIS
EVENING FOR AREAS ALONG AND JUST SOUTH OF HIGHWAY 20.  AFTER TONIGHT
WE HAVE TO WORRY ABOUT WRAP-AROUND PRECIP WITH A SHORT WAVE DROPPING
DOWN LATE MONDAY AND MONDAY NIGHT.  WILL INTRODUCE LOW POPS NORTHERN
AND EASTERN GROUPS.  850 FCST TEMPS ARE JUST BELOW FREEZING SO COULD
SEE A FEW FLAKES MIXED IN.  WILL HOLD OFF ON MENTIONING THIS UNTIL
CONFIDENCE IN PRECIP IS HIGHER.

THINGS FINALLY START TO CLEAR OUT A BIT TUES[DAY NIGHT AND
WEDNESDAY...BUT THEN THE NEXT WAVE TARGETS THE MID MISSISSIPPI
VALLEY LATE WEDNESDAY AND THURSDAY.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

33

In the hours before

Special weather statement, Mar 26, 1:47 PM CST, 2 hours 32 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-270145-

SIGNIFICANT WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
147 PM CST SUN MAR 26 2000

A COLD FRONT CURRENTLY LOCATED ACROSS NORTHWEST IOWA WILL CONTINUE TO
MOVE SOUTHEAST INTO CENTRAL AND EASTERN IOWA THIS AFTERNOON. WARM
MOIST AIR COUPLED WITH STRONG CONVERGENCE ALONG THE FRONT OVER NORTHWEST
MISSOURI...SOUTHEAST NEBRASKA AND SOUTHWEST IOWA WAS HELPING TO
INITIATE ISOLATED SEVERE THUNDERSTORMS ACROSS THIS AREA. THESE
THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND
WIND GUSTS IN EXCESS OF 60 MPH. PRESENT INDICATIONS ARE THAT THESE
STORMS DEVELOPING OVER SOUTHEAST NEBRASKA...SOUTHWEST IOWA AND NORTHWEST
MISSOURI WILL MOVE EASTWARD AND EFFECT AREAS OF SOUTHEAST IOWA AND
NORTHEAST MISSOURI SOUTH OF U.S HIGHWAY 34 TOWARDS LATE AFTERNOON INTO
THE EARLY EVENING HOURS. THE ACTIVITY WILL LIKELY WEAKEN AFTER THE SUN
SETS...SO THE CHANCES OF SEVERE WEATHER WILL DIMINISH AS THESE STORMS
MOVE INTO WEST CENTRAL ILLINOIS AFTER DARK.

SPOTTER ACTIVATION MAY BE NEEDED ACROSS PARTS OF SOUTHEASTERN IOWA...
NORTHEASTERN MISSOURI AND WEST CENTRAL ILLINOIS LATE THIS AFTERNOON AND
EARLY THIS EVENING. THOSE ENJOYING OUTDOOR ACTIVITIES SHOULD KEEP AN
EYE TO SKY AND LISTEN FOR SHORT TERM FORECASTS AND ANY WARNINGS FOR
SEVERE WEATHER.

CROSBIE/DMD


The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 5:00 PM CSTSevere Thunderstorm WarningDVNMcDonough40 min
Mar 26, 5:36 PM CSTSevere Thunderstorm WarningDVNMercer29 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.